UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 198

of 'Infusion reactions to systemic chemotherapy'

198
TI
Hypersensitivity reactions to etoposide.
AU
Hoetelmans RM, Schornagel JH, ten Bokkel Huinink WW, Beijnen JH
SO
Ann Pharmacother. 1996;30(4):367.
 
OBJECTIVE: To report a hypersensitivity reaction to etoposide occurring in a patient after 2 months of drug therapy.
CASE SUMMARY: A 20-year-old man with a diagnosis of testicular carcinoma was treated with bleomycin, etoposide, and cisplatin (BEP regimen). After dose 20 of etoposide, an exanthema was noted, which was attributed to etoposide. The patient had received 19 doses of etoposide during the previous 2 months without any sign of an allergic reaction. Rechallenging the patient with etoposide from another batch resulted in recurrence of the exanthema.
DISCUSSION: Both etoposide and its excipient (polysorbate 80) are suspected of causing hypersensitivity reactions. Although the exact mechanism of the hypersensitivity reaction is not known, it is believed to be of nonimmunogenic origin.
CONCLUSIONS: With a lower rate of infusion of etoposide and/or by premedication with antihistamines and/or corticosteroids, hypersensitivity reactions to etoposide might be prevented in patients with a history of hypersensitivity to this drug.
AD
Department of Pharmacy, Slotervaart Hospital, Amsterdam, Netherlands. APRHT@SLZ.NL
PMID